Winter Weather, Kiowa
- When
- February 7, 7:00 PM CST to February 8, 6:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
One inch of snow fell in Greensburg.
A winter storm bore down on western Kansas Sunday and Monday, February 7th and 8th, 2010. The upper level storm brought moisture and unsettled weather to southwestern Kansas, and was then followed by a strong arctic cold front blasting south through the area Sunday night.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A winter storm bore down on western Kansas Sunday and Monday, February 7th and 8th, 2010. The upper level storm brought moisture and unsettled weather to southwestern Kansas, and was then followed by a strong arctic cold front blasting south through the area Sunday night. This front brought cold air and strong north winds of 15 to 30 mph with it, which caused some blowing and drifting snow problems. Snowfall amounts ranged from 3 to 4inches within a 30 to 40 mile wide swath running from northeastern Haskell County eastward to the eastern part of Pratt County. A narrow 10 to 15 mile wide band of around 2 inches fell across the rest of southwestern Kansas, basically south of a line from Scott City in Scott County to east of Lacrosse in Rush County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 7, 3:29 PM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CST SUN FEB 7 2010 .DISCUSSION... DAYS 1-2... A WINTER STORM SYSTEM CONTINUES TO DEVELOP ACROSS THE SOUTHERN ROCKIES AND WILL AFFECT SOUTHWEST AND CENTRAL KANSAS THROUGH EARLY MONDAY. THE RECENT MODEL RUNS HAVE REMAINED IN REASONABLY GOOD AGREEMENT IN TIME AND SPACE FOR THE EVOLVING PRECIPITATION EVENT. THIS MORNINGS UPPER AIR ANALYSIS INDICATED FAIRLY WEAK MID LEVEL FLOW THROUGHOUT THE CONUS ALTHOUGH A MODERATE SOUTHERN STREAM UPPER LEVEL JET WAS IN PLACE ACROSS THE SOUTHERN STATES WITH A BROAD JET MAX THROUGH THE GULF. SATELLITE IMAGERY AS OF EARLY THIS AFTERNOON SHOWED THE 500-300 MB LOW IN THE BASE OF THE TROUGH OVER THE 4 CORNERS REGION, WHICH THE FORECAST MODELS ADVECT EASTWARD AS AN OPEN WAVE ACROSS THE HIGH PLAINS BY MONDAY AFTERNOON. CURRENT IR SATELLITE IMAGERY IS HIGHLIGHTING THE BROAD WEAK ISENTROPIC LIFT IN THE ENHANCED COLD CLOUD TOPS ACROSS CENTRAL KS, AS WELL AS THE VORT MAX OVER NORTH DAKOTA, WHICH REPRESENTS THE LEADING EDGE OF THE BAROCLINIC SYSTEM DIVING SOUTHWARD TOWARD THE CENTRAL PLAINS. AS THESE TWO SYSTEMS COME TOGETHER TONIGHT, A DEVELOPING MID LEVEL FRONTOGENETIC ZONE WILL INTENSIFY ACROSS KANSAS, AND BE THE FOCUS FOR SNOW DEVELOPMENT ALONG THE WARM FRONTAL SIDE, ESPECIALLY AS DEEPER COLDER AIR SINKS SOUTHWARD AFTER SUNSET. THE BEST SCENARIO SUPPORTS ACCUMULATING SNOW DEVELOPING BY 7-9 PM THROUGH THE HIGHWAY 50 CORRIDOR, WITH PERHAPS 1-3 INCHES BY THE LATE EVENING HOURS, FOLLOWED BY A COUPLE OF SUBSEQUENT BANDS OF SNOW DEVELOPING FARTHER SOUTH THROUGH THE OVERNIGHT AS THE SYSTEM MATURES. THE PANHANDLE REGIONS REPRESENT THE WARM SECTOR AND SLIGHTLY HIGHER THETA-E AIR RESIDES JUST SOUTH OF OUR AREA. SOME MODELS INDICATE LESS STABILITY ACROSS WESTERN OKLAHOMA, AND SOME LOCALLY HEAVIER SNOWS ARE NOT OUT OF THE QUESTION ALONG THE OKLAHOMA BORDER OVER NIGHT IN THE LESS STABLE ENVIRONMENT. BY EARLY MONDAY, THE LEADING EDGE OF A COLD BOUNDARY LAYER AIRMASS SHOULD BEGIN TO ENTER SOUTHWEST KANSAS WINDS SHOULD BECOME SUSTAINED NEAR 20 KNOTS BY LATE MORNING MONDAY, AND CONSIDERABLE BLOWING AND DRIFTING WILL OCCURS WHERE SNOW AMOUNTS WERE GREATER THAN ABOUT 4 INCHES. SINCE BLOWING AND DRIFTING IS LIKELY, THE WINTER WEATHER HEADLINES WILL REMAIN IN PLACE THROUGH THE DAY ON MONDAY. COLDER TEMPERATURES ARE EXPECTED WITH LITTLE EXPECTED SKY CLEARING MONDAY NIGHT, AND LOWS EXPECTED TO BOTTOM OUT IN THE UPPER TEENS OR LOW 20S. VERY LITTLE RECOVER IS EXPECTED TUESDAY AS COLD ADVECTION DOMINATES THE EARLY MORNING, AND DIURNAL RISES MIGHT BE FROM 0 DEGREES NORTHEAST TO PERHAPS 5-10 DEGREES IN FAR WESTERN SECTIONS. CLEARING TUESDAY NIGHT OVER FRESH SNOW SHOULD LEAD TO LOWS IN THE SINGLE DIGITS. DAYS 3-7... THE 12Z MEDIUM RANGE MODELS...WITH THE EXCEPTION OF THE CANADIAN...ARE TRENDING TOWARD A MORE SOUTHWARD TRACK OF THE NEXT SHORTWAVE TROUGH FORECAST TO DROP INTO THE SOUTHWESTERN CONUS ON WEDNESDAY. THE BEST UPPER LEVEL DYNAMICS WILL BE WELL TO THE SOUTH OF WESTERN KANSAS. THE GFS...AND TO A LESSER EXTENT THE ECMWF...SHOW SOME PHASING OF A NORTHERN STREAM SHORTWAVE WHICH CROSSES WESTERN KANSAS ON THURSDAY INTO THURSDAY NIGHT. GOING FORECAST HAD SLIGHT CHANCE POPS ACROSS OUR SOUTH AND EVEN THIS MAY BE A LITTLE TOO HIGH. HOWEVER...WILL MAINTAIN A SLIGHT CHANCE FOR SNOW ACROSS THE SOUTH AND SOUTHEAST CWA ON THURSDAY. LATER IN THE EXTENDED PERIOD AND INTO WEEK TWO THE MODELS ARE SUGGESTING A TREND TOWARD MORE RIDGING OVER THE EASTERN PACIFIC AND ALONG THE WEST COAST OF NORTH AMERICA. ANOTHER UPPER WAVE IS FORECAST TO MOVE ONSHORE OVER THE WEST COAST THURSDAY NIGHT AND FRIDAY. THIS IS ALSO FORECAST TO CLOSE OFF AND DIG TOWARD THE US/MEXICAN BORDER NEXT WEEKEND. WITH THE BEST DYNAMICS ASSOCIATED WITH THIS SYSTEM ALSO TRACKING PRETTY FAR TO THE SOUTH WILL CONTINUE TO KEEP THE FORECAST DRY INTO NEXT WEEKEND. .AVIATION... CIGS WILL STAY IN OR FALL INTO THE LIFR CATEGORY AT HAYS...GARDEN CITY AND DODGE CITY BY 00Z. AREAS OF FREEZING DRIZZLE WILL BE REPLACED BY AREAS OF LIGHT SNOW THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. LOOK FOR SNOW TO INCREASE TONIGHT ESPECIALLY AT GARDEN CITY AND DODGE CITY. VSBYS SHOULD DROP TO A MILE OR LESS AT TIMES. CONDITIONS SHOULD BE IMPROVING ACROSS SOUTHWEST KANSAS MONDAY MORNING WITH CIGS AND VSBYS INCREASING TO MVFR/VFR BY 18Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 23 25 8 26 / 100 90 10 0 GCK 22 24 6 28 / 100 80 0 0 EHA 22 27 8 28 / 100 90 0 0 LBL 23 28 8 28 / 100 90 0 0 HYS 22 22 7 24 / 100 80 10 0 P28 29 30 9 25 / 100 100 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ MONDAY FOR KSZ030-031-043>046-061>065-074>079-084>086. WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR KSZ066-080-081- 087>090. && FN33/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CST SUN FEB 7 2010 KSZ030-031-043>046-061>066-074>081-084>090-081100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CST SUN FEB 7 2010 /357 AM MST SUN FEB 7 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY...TONIGHT AND MONDAY LIGHT FREEZING DRIZZLE IS POSSIBLE THIS MORNING...WITH LIGHT SNOW LIKELY THIS AFTERNOON. AS AN UPPER DISTURBANCE CROSSES FROM WEST TO EAST TONIGHT, LIGHT TO MODERATE SNOW IS EXPECTED TO DEVELOP SOUTHEAST OF A SAINT JOHN TO MEADE LINE. SOUTHEAST OF THIS LINE, 3 TO 6 INCHES OF SNOW ARE POSSIBLE BY MONDAY EVENING, WITH 1 TO 4 INCHES EXPECTED NORTHWEST OF THAT LINE. SOME DRIFTING OF SNOW MONDAY MORNING MAY CAUSE SOME TRAVEL PROBLEMS, ESPECIALLY IN THE MEADE, GREENSBURG, PRATT AND MEDICINE LODGE AREAS. .DAYS THREE THROUGH SEVEN...TUESDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING THROUGH MONDAY, TO CALL IN SNOWFALL REPORTS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
The national radar mosaic for the moment the first event began.
9 winter weather. Local standard time, as filed.
One inch of snow fell in Greensburg.
Snowfall of 2.7 inches was observed at the Dodge City airport.
Snowfall of 3 inches was observed in another part of Greensburg.
Snowfall of 3 inches was observed in Pratt.
Snowfall of 2.0 inches was reported at a location 6 miles south of St. John.
Snowfall of 1.5 inches was observed at a location 10 miles east of Garden City.
Snowfall of 2 inches was reported near Ensign.
Snowfall of 3 inches was reported in Kinsley.
Snowfall of 3.2 inches was reported in Coldwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218136, 218137, 218138, 218139, 218140, 218142, 218143, 218144, 218145.